Alert archive / Michigan / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Marquette, MI

February 3, 202113 counties in Michigan

NWS Marquette, MI issued this winter storm watch at Feb 3, 2021, 4:19 AM EST for 13 counties in Michigan. It took effect at Feb 4, 2021, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 3, 2021, 4:19 AM EST (09:19 UTC)
In effect from
Feb 4, 2021, 4:00 AM EST
Expired
Feb 3, 2021, 4:05 PM EST
In force
Issued by
NWS Marquette, MI

Counties Alger County, MI, Baraga County, MI, Delta County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Keweenaw County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Ontonagon County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 21 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this winter storm watch went out at Feb 2, 11:50 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 2, 11:50 PM EST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1150 PM EST Tue Feb 2 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM EST TUE FEB 2 2021

Satellite imagery and model analysis show an upper level low
tracking up the east coast with ridging building into the Northern
Plains ahead of our next weather maker. A strong surface high near
the Hudson Bay was providing a dry northerly flow into the U.P which
did a good job shutting down any lake effect flurries and clouds.
The exception was over the far west where clouds hung on through the
day but even that area should see clouds break up this evening.
Temperatures today warmed into the 30s in the favored northeast wind
downslope areas over Baraga County and near Lake Michigan.

The upper level ridge to the west will build into the region tonight
and tomorrow with winds becoming southerly Wednesday morning. We
still could see a cold night tonight with clear skies and light
winds. Went with the 25th percentile for low temperatures. There
could be some patchy fog as well over the interior.

Highs will get near or above freezing in most locations on
Wednesday, trended a few degrees above guidance, particularly for
the downslope areas along Lake Superior.

No precip expected through Wednesday afternoon. Things get more
interesting in the long term.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM EST TUE FEB 2 2021

Upper air pattern will consist of a 500 mb trough in the Rockies and
a trough on the east coast with a shortwave ridge over the upper
Great Lakes 00z Thu. The western trough moves into the northern and
central plains 12z Thu and into the upper Great Lakes by 00z Fri.
The system takes on a negative tilt over the area Thu night and
closes off a 500 mb low over the area Thu night into Fri. Strong 850-
500 mb q-vector convergence and deep moisture move in on Thu and
last into Fri. Looks like a heavy and wet snow for Thu into Thu
night and then a transition over to lake effect snow on Fri. NAM
continues to track the system further north over Lake Superior while
the GFS and ECMWF take the track of the sfc low further to the south
across the Straits of Mackinac and the manual progs lend support to
the more southern and eastern solution of this system at this time.
This means heavier snow for the area for now. This could also delay
the cold air moving in as well and also delay the timing of the
onset of pcpn a bit and pushed the timing back slightly as the
system gets organized over the area. This would also mean later
start time and later ending time as well. Will mention the heavy and
wet snow in the hwo product as well.

In the extended, the GFS and ECMWF show a broad and deep 500 mb
trough across most of the U.S. 12z Sat. This broad trough remains
through most of the forecast period, but de-amplifies a bit by Tue
with some modification of the arctic airmass over the area.
Temperatures will be well below normal for this forecast period and
this will be the coldest air of the season. Lake effect snow will
continue for this forecast period in northwest wind lake effect snow
belts. Will have high pops in those areas prone to northwest wind
lake effect snow. Will highlight the lake effect snow and cold
temperatures and wind chills in the hwo product.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM EST TUE FEB 2 2021

VFR conditions are expected to prevail thru this fcst period at
KIWD/KCMX/KSAW. However, not out of the question that some patchy,
shallow fog could develop overnight at any of the terminals. Ahead
of an approaching low pres system, LLWS will develop this evening at
KIWD/KCMX and overnight at KSAW. Some pcpn, possibly a wintry mix,
will develop just beyond this fcst period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 319 PM EST TUE FEB 2 2021

Ridging will build across Lake Superior tonight into Wednesday. As a
result, a period of generally light winds and small waves are
expected through Wednesday morning. By Wednesday night the next
storm system will be approaching Lake Superior with increasing winds
and waves. Models indicate a deepening surface low as it tracks
though the area on Thursday, a period of southerly gales are
possible ahead of the low Thursday followed by northwest gales
Friday. There is still spread on the track of the low and strength
of the winds over Lake Superior. Much colder weather and heavy
freezing spray is likely for next weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...NL
LONG TERM...07
AVIATION...Rolfson
MARINE...NL
Hazardous weather outlook, Feb 2, 3:11 PM EST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
311 PM EST Tue Feb 2 2021

MIZ001>007-009>014-084-085-031300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
311 PM EST Tue Feb 2 2021 /211 PM CST Tue Feb 2 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light to moderate, wet and plowable snow is likely on Thursday
into Thursday night, followed by sharply colder temperatures late
this week. This will be the coldest air for the season so far
with well below zero wind chills expected starting Friday into
Monday. Moderate to heavy lake effect snow in northwest wind snow
belts will accompany this shot of cold air Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-031300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
311 PM EST Tue Feb 2 2021 /211 PM CST Tue Feb 2 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy freezing spray is possible starting on Friday and lasting
into Monday across much of Lake Superior. A few south gales to 35
knots are possible on Thursday across the east half of Lake
Superior. Northwest gales to 35 knots are possible on Lake
Superior on Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-031300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
311 PM EST Tue Feb 2 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 4:24 AM ESTSmall Craft AdvisoryMQT4 days
Feb 3, 4:05 PM ESTWinter Storm WarningMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 7 more39 hr

Nearby

Winter Storm Watches in Michigan, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.